Alert archive / Mississippi / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 22, NWS Jackson, MS

January 30, 2013Montgomery County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jan 30, 2013, 2:50 AM CST for Montgomery County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 30, 2013, 2:50 AM CST (08:50 UTC)
Expired
Jan 30, 2013, 3:30 AM CST
In force
40 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Montgomery County, MS

The radar

The Columbus AFB radar (KGWX), 125 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 29, 10:07 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2013-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2013-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WUUS54 KJAN 300850
SVRJAN
MSC097-300930-
/O.NEW.KJAN.SV.W.0022.130130T0850Z-130130T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
250 AM CST WED JAN 30 2013

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MONTGOMERY COUNTY IN NORTH CENTRAL MISSISSIPPI...

* UNTIL 330 AM CST

* AT 250 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR POPLAR CREEK MOVING
  NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LODI BY 255 AM CST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. WHILE NOT IMMEDIATELY
LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT
QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS
A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CST WEDNESDAY MORNING
FOR MISSISSIPPI.

&&

LAT...LON 3346 8950 3346 8938 3343 8942 3343 8946
      3328 8946 3329 8964 3333 8965 3340 8965
      3340 8967 3341 8968 3356 8968 3356 8951
TIME...MOT...LOC 0850Z 247DEG 46KT 3336 8954

$$

19
1 follow-up statement
251 
WWUS54 KJAN 300918
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
318 AM CST WED JAN 30 2013

MSC097-300928-
/O.CAN.KJAN.SV.W.0022.000000T0000Z-130130T0930Z/
MONTGOMERY MS-
318 AM CST WED JAN 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONTGOMERY COUNTY
IS CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT
OF THE COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CST WEDNESDAY MORNING
FOR MISSISSIPPI.

LAT...LON 3346 8950 3346 8938 3343 8942 3343 8946
      3328 8946 3329 8964 3333 8965 3340 8965
      3340 8967 3341 8968 3356 8968 3356 8951
TIME...MOT...LOC 0918Z 247DEG 46KT 3350 8914

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 10:06 PM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Jan 29, 10:06 PM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1006 PM CST TUE JAN 29 2013

.DISCUSSION...MADE SOME ADJUSTMENTS TO THE FORECAST FOR TONIGHT.
RAISED OVERNIGHT LOWS...MAINLY IN THE EAST. TEMPS WILL LIKELY BE
STEADY NEAR 70 FOR MUCH OF THE NIGHT. THE MAIN LINE SEEMS TO BE
ACCELERATING...SO COOLER TEMPS MAY MOVE INTO TH WESTERN ZONES A
LITTLE SOONER...BUT FOR NOW WILL LEAVE TIME CLOSE TO 12Z. ADJUSTED
WIND ADVISORY TO EXTEND THE TIME TO 3Z. LOOKS LIKE THE GRADIENT
SHOULD HOLD BEYOND MIDNIGHT. IT WILL BE BREEZY ACROSS THE CWA.

MUCH OF THE THUNDERSTORM ACTIVITY HAS BEEN ACROSS THE DELTA ON BOTH
SIDES OF THE RIVER...BUT A FEW STORMS ARE STARTING TO DEVELOP TO THE
SOUTH. TIMING OF THE ACTIVITY STILL LOOKS GOOD. A NEW WATCH WILL BE
OUT SHORTLY.

&&

.AVIATION...MVFR CEILINGS RAPIDLY FILLING IN NEWD OVER THE CWFA.
FIRST BATCH OF SUPERCELLS LIFTING N OF OUR AREA HOWEVER MORE
PROLIFIC AXIS OF PRE-FRONTAL STORMS BUILDING INTO OUR WRN TIER AT
03Z. EXPECT DETERIORATING IFR CONDS WITH THE NUMEROUS STRONG/SEVERE
TSRA AS THE COLD FRONT ACCELERATES EWD TO MS RIVER 06-08Z AND
CROSSING I-55 08-11Z AND FINALLY THE MS/AL BORDER 11-14Z EXITING
THE ENTIRE CWFA BY 15Z. SUSTAINED S WINDS OF 15-25KTS WILL BE COMMON
WITH GUSTS OF 35KTS OVERNIGHT SHIFTING TO THE WSW WITH FROPA. VFR
BROKEN CLOUDS CAN BE EXPECTED ABOUT 3-4HRS AFTER THE WIND SHIFT WITH
STILL GUSTY WNW WINDS OF 15-25KTS 15Z-23Z WEDNESDAY./40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       67  64  32  59 / 100  32  10   5
MERIDIAN      69  68  31  58 /  90  63  13   5
VICKSBURG     56  62  31  61 /  99  14   7   5
HATTIESBURG   69  67  33  59 /  87  63   9   5
NATCHEZ       57  61  31  60 /  98  13   7   5
GREENVILLE    56  55  31  58 / 100  14   5   5
GREENWOOD     58  61  30  59 / 100  15   8   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR MSZ018-019-025>027-
     034>036-040>042-047.

LA...WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR LAZ007>009-015-016-
     023-025.

AR...WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR ARZ074-075.

&&

7/40
Hazardous weather outlook, Jan 30, 1:56 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
156 AM CST WED JAN 30 2013

ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025-034-035-040-
041-310800-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-
WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-
156 AM CST WED JAN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA
AND NORTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL NOT BE NEEDED.

LAZ026-MSZ026>033-036>039-042>066-072>074-310800-
CONCORDIA-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-MADISON MS-LEAKE-
NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-
CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-
FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
156 AM CST WED JAN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF CENTRAL MISSISSIPPI AND
SOUTHERN PORTION OF NORTHEAST LOUISIANA.

.DAY ONE...TONIGHT AND WEDNESDAY

SOME SEVERE STORMS WITH DAMAGING WINDS TO AROUND 60 MPH AND A FEW
TORNADOES WILL BE POSSIBLE THROUGH EARLY THIS MORNING AHEAD OF A
STRONG COLD FRONT. THE COLD FRONT WAS PUSHING INTO THE NORTHWEST DELTA
REGION EARLY THIS MORNING. THIS ACTIVITY IS EXPECTED BETWEEN 2 AM AND
7 AM BEFORE MOVING EAST OF THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED EARLY THIS MORNING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

17

In the hours before

Local storm report, Jan 30, 1:34 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
134 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     START                   32.49N 91.86W
01/29/2013                   RICHLAND           LA   LAW ENFORCEMENT

            POWER POLE DOWN AROUND START.

1227 AM     TSTM WND DMG     MANGHAM                 32.31N 91.77W
01/30/2013                   RICHLAND           LA   LAW ENFORCEMENT

            A FEW POWER LINES DOWN

&&

CME
Local storm report, Jan 30, 1:54 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
154 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     3 SE SHAW               33.57N 90.73W
01/30/2013                   SUNFLOWER          MS   LAW ENFORCEMENT

            POWER LINE ACROSS HWY 448.

&&

CME
Local storm report, Jan 30, 2:09 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
209 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     2 S HOLCOMB             33.73N 89.97W
01/30/2013                   GRENADA            MS   EMERGENCY MNGR

            TREES DOWN ON HIGHWAY 35 NEAR HOLCOMB

0125 AM     TSTM WND DMG     4 NW GRENADA            33.82N 89.86W
01/30/2013                   GRENADA            MS   EMERGENCY MNGR

            TREES DOWN ALONG PEARIDGE ROAD NORTH OF GRENADA

&&

CME
Local storm report, Jan 30, 2:18 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
218 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND DMG     ITTA BENA               33.50N 90.32W
01/30/2013                   LEFLORE            MS   LAW ENFORCEMENT

            A FEW POWER LINES DOWN.

&&

CME
Local storm report, Jan 30, 2:29 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
229 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     NON-TSTM WND DMG 3 NW VAIDEN             33.36N 89.79W
01/29/2013                   CARROLL            MS   EMERGENCY MNGR

            TREE WAS BLOWN DOWN ACROSS HWY 35...ASSOCIATED WITH THE
            GRADIENT WINDS.

&&

CME
Local storm report, Jan 30, 2:46 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
246 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND DMG     5 SSW BLACK HAWK        33.26N 90.05W
01/30/2013                   HOLMES             MS   LAW ENFORCEMENT

            TREES DOWN ALONG HOLLY GROVE AND MEEKS ROAD OFF HIGHWAY
            17

&&

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 6:23 PM CSTTornado WarningJANBolivar, Washington67 min
Jan 29, 6:48 PM CSTSpecial Weather StatementJANWashington32 min
Jan 29, 6:56 PM CSTSevere Thunderstorm WarningJANWashington49 min
Jan 29, 7:07 PM CSTTornado WarningJANWashington38 min
Jan 29, 7:26 PM CSTTornado WarningJANBolivar, Leflore, Sunflower64 min
Jan 29, 7:49 PM CSTSpecial Weather StatementJANHumphreys, Sharkey31 min
Jan 29, 8:15 PM CSTSpecial Weather StatementJANSunflower30 min
Jan 29, 9:54 PM CSTTornado WarningJANWashington66 min
Jan 29, 10:43 PM CSTTornado WarningJANBolivar, Sunflower62 min
Jan 29, 10:46 PM CSTTornado WarningJANBolivar, Sunflower, Washington59 min
Jan 29, 11:49 PM CSTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington56 min
Jan 30, 12:03 AM CSTSevere Thunderstorm WarningJANIssaquena, Sharkey, Washington87 min
Jan 30, 12:34 AM CSTSevere Thunderstorm WarningJANHumphreys, Leflore86 min
Jan 30, 1:10 AM CSTSevere Thunderstorm WarningJANCarroll, Grenada, Holmes, Montgomery, Yazoo95 min
Jan 30, 1:24 AM CSTSevere Thunderstorm WarningJANAdams, Claiborne, Jefferson, Warren96 min
Jan 30, 2:07 AM CSTSevere Thunderstorm WarningJANAttala, Choctaw, Webster83 min
Jan 30, 2:18 AM CSTSevere Thunderstorm WarningJANHinds, Madison57 min
Jan 30, 2:47 AM CSTSevere Thunderstorm WarningJANHolmes, Madison, Yazoo58 min
Jan 30, 3:21 AM CSTSevere Thunderstorm WarningJANRankin39 min
Jan 30, 3:24 AM CSTSevere Thunderstorm WarningJANCopiah, Lincoln51 min
Jan 30, 3:28 AM CSTSevere Thunderstorm WarningJANAttala, Choctaw, Clay, Oktibbeha, Webster, Winston62 min
Jan 30, 3:35 AM CSTSevere Thunderstorm WarningJANLeake55 min
Jan 30, 3:41 AM CSTSevere Thunderstorm WarningJANHinds, Rankin, Simpson64 min
Jan 30, 3:57 AM CSTSevere Thunderstorm WarningJANScott48 min
Jan 30, 3:58 AM CSTSevere Thunderstorm WarningJANNeshoba77 min
Jan 30, 4:26 AM CSTSevere Thunderstorm WarningJANLowndes, Noxubee79 min
Jan 30, 4:31 AM CSTWind AdvisoryJANAdams, Bolivar, Carroll, Claiborne, Copiah, Franklin and 17 more13 hr
Jan 30, 4:44 AM CSTSevere Thunderstorm WarningJANNewton76 min
Jan 30, 4:49 AM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Simpson41 min
Jan 30, 5:24 AM CSTSevere Thunderstorm WarningJANCovington, Simpson, Smith51 min
Jan 30, 5:43 AM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lamar, Marion47 min
Jan 30, 6:17 AM CSTSevere Thunderstorm WarningJANForrest, Jones58 min
Jan 30, 6:29 AM CSTSevere Thunderstorm WarningJANLamar, Marion46 min
Jan 30, 6:39 AM CSTSevere Thunderstorm WarningJANClarke51 min
Jan 30, 6:48 AM CSTSevere Thunderstorm WarningJANLauderdale57 min
Jan 30, 6:58 AM CSTTornado WarningJANClarke, Lauderdale47 min
Jan 30, 7:12 AM CSTSevere Thunderstorm WarningJANForrest, Jones, Lamar48 min
Jan 30, 7:25 AM CSTSevere Thunderstorm WarningJANClarke50 min
Jan 30, 7:50 AM CSTFlash Flood WarningJANForrest, Jones, Lamar3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.